Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 77, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 29, 2021, 9:52 AM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 9:52 AM EDT (13:52 UTC)
- Expired
- Jul 29, 2021, 10:45 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WHUS51 KBUF 291352
SMWBUF
LEZ040-041-061-291445-
/O.NEW.KBUF.MA.W.0077.210729T1352Z-210729T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
952 AM EDT Thu Jul 29 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Ripley to Sturgeon Point...
* Until 1045 AM EDT.
* At 951 AM EDT, strong thunderstorms were located along a line
extending from near Lake Erie Beach to near Dunkirk to 13 nm west
of Van Buren Point to 16 nm north of Erie, moving east at 35 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
4251 7938 4270 7917 4267 7898 4266 7901
4263 7902 4259 7907 4253 7912 4250 7922
4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1351Z 286DEG 36KT 4268 7918 4251 7936 4253 7970 4240
8007
HAIL...0.00IN
WIND...40KTS
$$
JJR2 follow-up statements
018
FZUS71 KBUF 291419
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1019 AM EDT Thu Jul 29 2021
LEZ040-041-061-291445-
/O.CON.KBUF.MA.W.0077.000000T0000Z-210729T1445Z/
1019 AM EDT Thu Jul 29 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT...
For the following areas...
Lake Erie from Ripley to Sturgeon Point...
At 1018 AM EDT, strong thunderstorms were located along a line
extending from 8 nm south of Wanakah to 9 nm southeast of Sunset Bay
to Dunkirk to near Ripley, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Van Buren Point, Lake Erie Beach, Dunkirk, Barcelona, Ripley and
Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
4251 7938 4270 7917 4267 7898 4266 7901
4263 7902 4259 7907 4253 7912 4250 7922
4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1418Z 286DEG 36KT 4261 7885 4244 7903 4246 7937 4233
7974
HAIL...0.00IN
WIND...>34KTS
$$
JJR959
FZUS71 KBUF 291443
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
1043 AM EDT Thu Jul 29 2021
LEZ040-041-061-291453-
/O.EXP.KBUF.MA.W.0077.000000T0000Z-210729T1445Z/
1043 AM EDT Thu Jul 29 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1045 AM EDT...
The affected areas were...
Lake Erie from Ripley to Sturgeon Point...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4228 7973 4234 7982 4248 7985 4253 7973
4251 7938 4270 7917 4267 7898 4266 7901
4263 7902 4259 7907 4253 7912 4250 7922
4246 7932 4238 7943 4229 7963
TIME...MOT...LOC 1443Z 286DEG 36KT 4255 7857 4238 7875 4240 7909 4227
7946
$$
JJRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 29, 8:34 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 29, 8:34 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 834 AM EDT Thu Jul 29 2021 .SYNOPSIS... A cold front passage will bring showers and thunderstorms today, with some showers possible through Friday morning. Cooler weather will prevail Friday and Saturday as high pressure builds back across the area. && .NEAR TERM /THROUGH TONIGHT/... Impressive mid level shortwave trough and associated surface cold front will cross the region today. Currently associated convection upstream across southern Ontario heading east toward the region. This slug of moisture will move across Western New York this morning, producing a soaking rainfall along with some embedded thunderstorms. Rainfall amounts are expected to average between a half inch and an inch. The area should weaken some as it moves east across Rochester late this morning into early afternoon. Second shot of convection should evolve during the afternoon and this evening as surface cold front crosses the region. Atmosphere will likely have enough time to recover for the morning activity with at least moderate instability developing. Shear profiles will be sufficient for at least some potential for some stronger thunderstorms, mainly along the western Southern Tier where a marginal risk is outlooked by SPC. There may be a few lingering showers tonight, especially south of the lakes where some upslope/lake enhancement may develop within incoming colder airmass. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Stagnant upper air pattern throughout the short term period will place a longwave trough over the Northeastern United States, supporting unseasonably cooler weather throughout the entirety of the period. Looking further into the details, the shortwave trough axis and corresponding surface low that crossed the region the day and night prior, will be exiting the Northeastern United States Friday morning. This will place the region under general northwesterly flow, which will advect in much cooler air into the region causing temperatures at 850mb to drop into +7-9C range by Friday morning. Left over moisture along with the cooler temperatures will support lake enhanced showers southeast of both lakes Friday morning. Meanwhile, surface high pressure to the west over the western Great Lakes will begin to slide southeast, influencing the region with its subsidence and dry air. That said, the dry air filtering across the region Friday will cause lake enhanced rain shower activity to subside. Additionally, the dry air will promote sunny skies Friday, though northwesterly flow along with cold air advection will keep temperatures at bay, with highs warming up into the mid to upper 60s. High pressure will then slide southeast over the Central Great Lakes and Ohio Valley Friday night, which will continue to promote northwesterly winds across the region. Some lake effect clouds may develop southeast of both lakes overnight, though showers are not expected as low inversion heights should prevent lake effect rain showers. Otherwise, temperatures Friday night will fall into the mid 40s across the higher terrain in the interior Southern Tier and North Country, with a range of 50s along the Lake Plains, and some low 60s along the immediate lake shores. High pressure will then shift east-southeast across the Ohio Valley into the Mid-Atlantic Saturday, which will maintain dry weather through the majority of the day on Saturday. Meanwhile, the next shortwave will begin to rotate through the upper level trough aloft Saturday morning, initially placing its associated surface low and fronts across the Upper Great Lakes. This new system will then slide southeast across the Central Great Lakes Saturday, reaching WNY by Saturday evening. As both the shortwave trough and surface low approach the region Saturday night, expect chances for showers to increase from northwest to southeast. An abundance of cloud cover Saturday night will modulate temperatures, promoting lows ranging in the 50s, and a few low 60s along the immediate lakeshores. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Longwave trough aloft over the Northeastern United States will continue to promote unseasonably cooler temperatures throughout the long term period with highs ending the weekend and starting the new work week in the upper 60s and low 70s. Slight warming by the end of the period will create highs in the mid to upper 70s, by mid week. Otherwise, with the longwave pattern overhead a couple of shortwaves will pass through during the weekend and first half of the work week. The first shortwave (previously mentioned in the short term discussion) will pass its surface low and attendant cold front across the region Sunday ahead of the shortwave trough axis. This will promote likely PoPs Sunday. Then chances for showers continue Sunday night as the shortwave trough axis crosses overhead of the area. Monday and Tuesday, surface high pressure and ridging aloft will promote a period of dry weather. Meanwhile, the next shortwave and surface low will pass across the Hudson Bay Monday night. As both features travel east, the associate surface cold front will travel east across Ontario and the Central Great Lakes Tuesday, before crossing the area Wednesday. This will allow for chances for showers to return Wednesday. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Showers and embedded thunderstorms will start to spread into western New York by 12z or a bit before and then move east through early afternoon impacting most TAF sites with a period of MVFR or lower vsbys in TSRA. This activity will likely end for a time early this afternoon, before another round of showers and thunderstorms developing later this afternoon into this evening as a cold front moves through with MVFR cigs. After midnight tonight, the convection will wind down with only scattered showers, but cigs remaining MVFR or lower. Outlook... Friday...MVFR/VFR. A chance of showers with lingering clouds south of the lakes. Saturday...VFR. Sunday...MVFR. Showers likely. Monday...VFR. && .MARINE... A general light southerly flow this morning will freshen from the southwest this afternoon with a chop developing on both Lake Erie and Lake Ontario, especially offshore into international waters. A cold front will cross the lower Great Lakes early tonight. Winds will increase from the north and northwest tonight into Friday and may near 20 knots. Small Craft Advisories will be needed later tonight into the Friday time frame as a broader onshore flow develops especially on Lake Ontario. High pressure moving in will bring somewhat lighter winds Friday night and Saturday, but choppy conditions will likely continue especially on Lake Ontario. Colder air coming across the lakes pushing delta Ts to near 18C Friday and Friday night, but relatively low equilibrium level and less than ideal gradient flow suggest a very low, but non-zero risk for waterspouts during that time period. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/TMA NEAR TERM...Apffel/TMA SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Apffel/TMA MARINE...TMA
Hazardous weather outlook, Jul 29, 9:45 AM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 945 AM EDT Thu Jul 29 2021 NYZ019>021-301345- Chautauqua-Cattaraugus-Allegany- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. Thunderstorms may produce damaging wind gusts and heavy rainfall with localized flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-010>014-085-301345- Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario- Southern Erie- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-006-301345- Niagara-Oswego- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a high swim risk along the beaches of Lake Ontario Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-301345- Orleans-Monroe-Wayne-Northern Cayuga- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a high swim risk along the beaches of Lake Ontario Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-301345- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-301345- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 945 AM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:59 AM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 61 min |
| Jul 29, 10:15 AM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 60 min |
| Jul 29, 4:17 PM EDT | Beach Hazards Statement | BUF | Cayuga, Monroe, Niagara, Orleans, Oswego, Wayne | 30 hr |
| Jul 29, 4:17 PM EDT | Small Craft Advisory | BUF | 27 hr |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.